An Ending of Sorts

It looks like my treatment with Pemetrexed (Alimta) has come to an end. The infusion at the beginning of June triggered a reaction that I hadn’t had before. And the last one on Wednesday of this week triggered the same reaction in spite of the huge increase in my steroid doses for the day before and day of the infusion. So I ended up being pumped with more IV Benadryl and steroids before the itching and back pain stopped and they would let me go home. I also made sure this time that I had a step-down schedule for coming off the massive steroid dose I had. So today I’m feeling like crap as usual. (Last time I managed to bypass the crappy fatigue day because of the steroid crash.) I’m also noticing some neuropathy today that I haven’t had before. When I was getting the Alimta with the platinum based drug I had some vague tingling in the soles of my feet and not exactly ringing in the ears but a feeling of being underwater. And that’s part of the reason they switched me to the Taxol combination for a while. But this is fingertip tingling now. Damn!

So what’s next? I don’t know. On Wednesday I had a brain CT, which showed no evidence of metastasis – good news! And now I’m scheduled for a PET scan in 2 weeks before meeting again with the oncologist to discuss strategy for the next phase of treatment.

In a way, I’m glad to be going off the Alimta. It was doing nothing to reduce the tumors but was keeping them from growing. And my CEA continues its upward trend, which has my team a little concerned. It’s back up to 50. I know that’s not high, and still much lower than the very first reading I had. My liver enzymes are back to close to normal, so that isn’t what’s raising the CEA. But now we’re venturing back into the unknown and that is scary.

But I’ll survive and cope with this minor setback, which may not even turn out to be a setback. We just have to be patient and see what comes next.

Hair

I woke up early this morning with wicked acid reflux that caused me to be up for a couple of hours. I took some medicine and it finally eased so I could go back to bed. I think I probably forgot to take my medicine after dinner – I’m blaming that on ‘chemo brain’. I have been having trouble finding the right words for things lately. Sometimes I have to describe something in a roundabout way because I can’t remember the name for it. There is a long technical name for this cognitive impairment, but I’ll just call it chemo brain. I’m not having trouble concentrating yet, but the lack of having the right word for things is bothersome, especially since language is so important to me. But this will eventually pass.

The other thing that’s happening is hair loss – and not just the hair on my head. My pubic hair is falling out too, and that is weird. I know they told me it wouldn’t only be the hair on my head, and I knew it would include eyebrows and eyelashes, which are pretty much thin and almost non-existent anyway, but I didn’t think about the other hairs.

It will be interesting to see what color the hair on my head will be when it grows back in. I can’t remember the last time my hair wasn’t dyed blonde, or red, or brown, or some combination thereof. I know there’s probably a lot of grey now, because I see it in my roots when it’s time for color. And I’ve been told the texture sometimes changes when it grows back; maybe I’ll get the thick, luxurious hair I’ve always envied in other women; and maybe I won’t. I will just have to be patient.

First trip

Monday was an exhausting day. We showed up at the doctor’s office at 9am as requested. I thought I was ready. I was dressed comfortably in sweat pants and a t-shirt, as we’d been told the room gets cold, and I had my power black bear afghan, my Kindle, and my smartphone. Oh, and Steve – can’t forget Steve; the most important member of my team! We met with the Financial person who explained how much that day’s costs would be (humungous!) how much the insurance would pay (some 70%) and how much we had to pay (a pittance!!)

Then back to the waiting room to wait for the Medical Assistant to call me back to check BP etc. Oxygen was good, everything else was good. So back to the waiting room to wait for the Physician’s Assistant. We spent about 20 minutes with her going over everything. She then took us ‘in the back’. There was a large, sunny, room with lots of windows. The room was divided into 4 ‘pods’, each pod containing 15 or so reclining chairs and a ‘visitor’ chair for each recliner. The room was buzzing and almost every chair was taken. We had a short wait for an empty chair in one of the pods with visitor chairs, and yes, the room was cold. Each recliner had a colorful afghan neatly folded on it for patient use – all of them looked handmade – a nice touch.

There were several nurses buzzing around, and the patients ranged in age from mid-20s to the lady next to me who was 90. One of the nurses came over and explained the process then started an IV. First thing is always to hydrate – that means running in close to a liter of fluid. Then the anti-nausea drug(s); then the steroid to ward off mouth sores. And finally, the chemo itself.

They also gave me a bag full of information – called Bag-It! It’s a tote bag containing a binder and several pamphlets and booklets dealing with cancer, treatment, nutrition, other things like acupuncture. I must admit I haven’t looked at everything yet. I’m feeling a little overwhelmed. Sort of like being on a roller coaster that I can’t stop. By the time everything was done, it was around 5pm, and I was more than ready to go home. I was told to drink lots of fluids, and I was given a list of things to watch for, and off we went home.